MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1410015010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Dysphagia/ Odynophagia (1815)
Date of Event 07/31/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant procedure: laparoscopic repair of recurrent hiatal hernia with gore-tex mesh.Laparoscopic lysis of adhesions.Implant: gore-tex® soft-tissue patch [1410015010, (b)(4)] implant date: (b)(6) 2007 (hospitalization [same day]).On (b)(6) 2007: (b)(6) hospital.Dr.(b)(6) operative report.Preoperative diagnosis: gastroesophageal reflux disease.Recurrent hiatal hernia.Postoperative diagnosis: gastroesophageal reflux disease.Recurrent hiatal hernia.Severe abdominal adhesive disease.Anesthesia: general endotracheal.Procedure: ¿the patient was brought to the operating room and placed on the operating table in the supine position.After adequate general endotracheal anesthesia had been given, the patient had a foley catheter placed; ng-tube was inserted as well as antibiotics given prophylactically.The abdomen was then prepped with duraprep, dressed and draped with sterile towels and sterile drapes.Then a small stab wound was made over the umbilicus and a veress needle was inserted into the abdomen.Insufflation with co2 was performed until a pressure of 10 mmhg was achieved.At this point, a 5-mm trocar port was placed over the upper abdomen in the left upper quadrant about 5 cm above the umbilicus and 2 cm lateral to it on the left side.The endocamera was inserted and visualization of the abdominal cavity was noted that the patient had severe adhesive disease going from the right to the left abdomen in the upper quadrant from previous hiatal hernia surgery.A 12-mm trocar port was placed over the right lower quadrant and then a 10-mm trocar port was placed over the left upper quadrant about 10 to 15 cm from the xiphoid process on the left side more lateral to the other trocar placed on the left side and also about 5 cm lateral to the midline.Then the last 5 mm trocar port was placed on the right side of the midline with direct visualization to allow me to dissect the liver.The liver retractor was placed; all the adhesions were taken down using harmonic scalpel.The gastrohepatic ligament was dissected and the crura was identified, scar tissue was noted and the patient had actually a big hernia, which needed to be reduced and taken down completely.Dissection of the whole hiatal hernia was performed; this was noted to be quite large.The tissue over the crura was noted to be quite weak and without signs of any strain to it.I was able to dissect the whole thing around the esophagus as well as free the esophagus completely as well as the stomach over the upper part taking only two or three short gastrics.All this was done with quite a bit of care not to injure the stomach or the esophagus or even of the nerves, which were any identified.Once this was done, the stomach was wrapped around the esophagus using three sutures of ethibond #2-0.Once this was done, the defect was approximated using 0 ethibond but again i felt that this quite a bit weak, so i decided to place a gore-tex mesh in order to produce reinforcement of this.The gore-tex mesh was secured using ethibond #0.Once this was done, the ng-tube inserted.The patient appeared to be doing well, there were no signs of any bleeding.Toradol was given and at this point, i was happy there was no bleeding and no signs of any leakage or discomfort and all the dissections were very clear and nicely done.Once this was done, the adhesions on the right side were taken down using harmonic scalpel.The co2 was then allowed to escape.The trocars were removed under direct visualization.The patient tolerated the procedure well and was taken to the recovery room after the incisions were closed using 5-0 vicryl and mastisol was applied over the wounds as well as steri-strips.This was a long procedure, it was difficult because the severe adhesive disease from previous hernia surgery but eventually this was able to be taken care of and the patient did well.The procedure time was about 3 hours and most of the time we do this in about 45 minutes to 1 hour.¿ on (b)(6) 2007: (b)(6) hospital.Implant sticker.Gore-tex® soft-tissue patch.Ref catalogue number: 1410015010.Lot batch code: (b)(4).W.L.Gore & associates.The records confirm a gore-tex® soft-tissue patch (1410015010/(b)(4)) was implanted during the procedure.Relevant medical information: on (b)(6) 2007: (b)(6) hospital.[illegible].Operative note.[handwritten].Preoperative diagnosis: gastroesophageal reflux disease, hiatal hernia.Postoperative diagnosis: same.Procedure: lap repair with mesh, loa.Surgeon: (b)(6).Anesthesia: general by [illegible].On (b)(6) 2007: (b)(6) hospital.[illegible].Discharge instructions.Activity: no strenuous activity.Diet: as tolerated.Follow up: 7-10 days.Discharge condition: good.Explant procedure: laparoscopic hiatal hernia repair with excision of hiatal hernia sac.Laparoscopic toupet fundoplication.Laparoscopic excision and removal of cortex mesh encircled around ge junction.Intraoperative endoscopy.Explant date: (b)(6) 2019 (hospitalization [ni]).On (b)(6) 2019: at (b)(6).Dr.(b)(6) operative report.Preoperative diagnosis: dysphagia from reported nissen fundoplication.Postoperative diagnosis: dysphagia from circumferential gore-tex mesh wrapped around the ge junction.No evidence of a laparoscopic nissen fundoplication.Hiatal hernia.History of present illness: ms.(b)(6) is a (b)(6) year-old female who has been extensively evaluated for persistent dysphagia and regurgitation in the setting of a barrett¿s esophagus.Patient had been evaluated by an outside gastroenterologist and a cat scan obtained showed what appeared to be mesh or a band around her ge junction.Patient did not report any prior medical weight loss surgery, but did report that she had been told she had a nissen fundoplication for reflux in the past.Patient understood risks and benefits of operation to address dysphagia and patient signed consent.Operative note: ¿patient was taken to the operative suite, placed in supine position with her arms out.Patient was placed under general anesthesia without event, was prepped and draped in the usual fashion.Following proper surgical timeout and preoperative antibiotic dosing, an infraumbilical 5 mm trocar was used to insufflate the abdomen through a veress needle.Abdomen was easily entered and insufflated and a 5 mm trocar was introduced under direct vision into the abdomen.Inspection noted a minimal amount of adhesions from her prior open cholecystectomy.A right-sided 5 mm trocar, a lateral right sided 5 mm trocar, a right-sided 8 mm trocar and a left sided 5 mm trocar were placed.With trocars in good position, omental attachments were taken down off of her abdominal wall and our attention was turned to the reported nissen fundoplication.Dense gastrohepatic adhesions were noted at the hiatus and extensive dissection of gore-tex mesh on the posterior aspect of the hiatus as well as the anterior aspect of the hiatus was noted.The gore-tex mesh was noted to be densely attached to the liver, the diaphragm and the hiatus.Decision was made to completely reduce the mesh as it appeared that there was a hiatal hernia in this area and full circumferential dissection of the mediastinum was performed with bringing the mesh into the abdominal cavity.Dense adhesions were noted; however, careful dissection into the mediastinal place, were able to be seen and careful visualization of the esophagus was performed.Of note, throughout the entire case, both posterior and anterior vagal nerve fibers were completely visualized and preserved throughout the entire case.The patient had a concomitant hiatal hernia on top of a gore-tex mesh, which had been wrapped around the ge junction.Of note, patient had no evidence of a prior nissen fundoplication despite a reported history and it appeared that the mesh had been placed in an attempt to address her reflux.Mesh was densely adherent to the esophagus once it was mobilized out of the chest and careful dissection off of the esophagus and the proximal stomach was performed with cold endoshears and blunt dissection.Mesh was then divided and mesh was completely mobilized from the retroesophageal adhesions.Careful attention was made not to injure any aspect of the esophagus or stomach and there was no evidence of injury.In addition, vagal nerve fibers were visualized and preserved despite mesh being densely adherent to the esophagus.With the mesh completely explanted and removed from the patient it was noted patient had a 5 cm hiatal hernia defect.Prior hiatal hernia sac that had been reduced in the abdomen was excised and decision was made to close the hiatal hernia in a posterior fashion with interrupted figure of eight 0-ethibond sutures.Good closure of the hiatal hernia defect around the esophagus was obtained and a closed grasper was able to be introduced to assure that the hiatal hernia closure was not too tight.With this done, short gastrics had been taken down in preparation for the toupet fundoplication as well as to aid in a posterior dissection of the esophagus and the mediastinum.Of note, 4 cm of intra-abdominal esophagus laid nicely within the abdominal cavity and future toupet fundoplication was pulled through its retro retrogastric retroesophageal tunnel.Toupet fundoplication was made to approximately 3 cm.This was done with interrupted 2-0 silk sutures, which were placed at the 11 and 1 o'clock position.Clear visualization of the anterior vagal nerve fibers was seen and preserved.With this complete, there was noted to be a minimal amount of bleeding from the liver edge from the takedown from the mesh.This was addressed with hook cautery.I scrubbed out of the case, performed intraoperative endoscopy which showed no evidence of obstruction and endoscopy confirmed an intact wrap.Endoscopy was used to desufflate the stomach and endoscope was removed.With this complete, final inspection noted good hemostasis.Trocars were used to desufflate the abdomen.These were all sequentially removed and skin was closed with 4-0 monocryl suture and dermabond.¿ relevant medical information: on (b)(6) 2019: (b)(6) hospital.Dr.(b)(6).Pathology.Diagnosis: esophageal mesh, removal: esophageal mesh (medical device) with adherent fibrous tissue exhibiting mild foreign body giant cell reaction along interface with mesh, and a focal area with suture granuloma.Specimen source: esophageal mesh.Clinical information: abdominal pain/nausea.Operative procedure: laparoscopic redo of the nissen fundoplication and explant of esophageal mesh.Operative findings: same.Gross description: specimen labeled esophageal mesh and is received in formalin.Specimen consist of a unoriented 8.5 x 3.3 x 0.4 cm irregular to semi-annular pale-tan white mesh with focally adherent tissue.Representative sections are submitted in one cassette, 1a.Microscopic description: a microscopic examination has been performed and the findings are incorporated in the diagnosis above.The positive and negative controls for all histochemical and immunohistochemical stains, if performed for this case, have been reviewed and, unless otherwise noted, have been found to be appropriate.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence."   the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic hiatal hernia repair on (b)(6) 2007, whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrent hiatal hernia, adhesions of mesh to liver, diaphragm, esophagus and hiatus.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore-tex® soft-tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿complications which may occur include, but are not limited to: infection, seroma formation, adhesions, hematomas, inflammation, fistula formation and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11728615
Report Number2017233-2021-01903
Device Sequence Number19692387
Product Code FTL
UDI-Device Identifier00733132600595
UDI-Public00733132600595
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/21/2012
Device Model Number1410015010
Device Catalogue Number1410015010
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 03/30/2021
Supplement Date Received by Manufacturer06/30/2021
06/30/2021
Initial Report FDA Received Date04/26/2021
Supplement Report FDA Received Date06/30/2021
05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/22/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age75 YR
Patient SexFemale